Alert archive / Minnesota / Tornado Warnings in 1998
Tornado Warning 34, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 14, 1998, 5:12 PM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1998, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 14, 1998, 5:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Carlton County, MN, Saint Louis County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:55 PM CDT | Thunderstorm Wind 52 | Duluth, MN | |
| Jul 14, 5:55 PM CDT | Thunderstorm Wind 52 | Saginaw, MN | |
| Jul 14, 5:55 PM CDT | Hail 0.75 | Saginaw, MN | |
| Jul 14, 5:55 PM CDT | Thunderstorm Wind 52 | Hermantown, MN | |
| Jul 14, 5:55 PM CDT | Hail 0.88 | Hermantown, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
360 WFUS1 KDLH 142212 RRA TORDLH MNC017-137-142245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 512 PM CDT TUE JUL 14 1998 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN CARLTON COUNTY IN NORTHEASTERN MINNESOTA SOUTHWESTERN ST. LOUIS COUNTY IN NORTHEASTERN MINNESOTA * UNTIL 545 PM CDT * AT 505 PM CDT...SKYWARN SPOTTERS INDICATED A TORNADO 40 MILES WEST OF DULUTH... MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SAWYER BY 525 PM BROOKSTON BY 530 PM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR ERF &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 14, 2:00 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 14, 2:00 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 200 PM CDT TUE JUL 14 1998 FCST PRBLM FOCUS ON STG CONV OVR NE MN TONGHT. OUTFLOW FRM TSTMS THIS AM ALG WITH VORT LOBE MVG THRU N CNTRL MN HLPG TO PRVD THE LIFT FOR CONV THS PM. STG MSTR CONV OVR N CNTRL MN WITH HI INSTABILITY AND JUICE PROMPTG SVR WATCH FOR PTNS OF NE MN THRU 8PM. BEST THREAT THRU LATE PM SEEMS TO BE S OF KDLH-N CASS CNTY LN...WHERE BEST HEATING IS OCCURING. AGREE WITH KMKE AND SPC ABT WAITING A BIT FOR NW WI. MDLS VRY DISORGANIZED WITH CURR SITUATION...BUT SEEMS NGM HAS BEST HNDL ON THIS AFTN WX. FIRST WAVE MOVS THRU NE MN THIS PM...WITH THE MAIN CDFNT MOVG INTO NE MN/NW WI WED AM. ALL MDLS MOV UP ANTHR WAVE WITH THIS FEATURE WITH GUD H3 DIV FM RRQ OF JET MOVG THRU ONT BY 12Z. AM A BIT CONCERNED CURR SVR WX OVR MN MAY AID IN STBLZG AMS SMWHT OVR NE MN...HWVR ABNT JUICE AND STG DIV ALF STILL REASON TO KEEP GOOD CHC POPS OVRNGHT. CURR FCST OF LOWS IN THE 60S LUKS GUD. ON WEDNESDAY...HI PRESURE USHERS SOME RELIEF TO NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN IN THE FORM OF COOLER AND DRIER AIR IN NORTHWEST FLOW. BY THURSDAY...NORTHEAST FLOW USHERS IN MUCH COOLER AIR FOR LAKESIDE AREAS NORTHEAST MIbNNESOTA...THE AIR CONDITIONER WILL BE TURNING BACK ON. WORK CCF PRODUCT...WRK ZNS ON THE WAY CCFDLH 063/082 057/072 115200
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:11 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 44 min |
| Jul 14, 11:53 AM CDT | Severe Thunderstorm Warning | DLH | Itasca | 62 min |
| Jul 14, 12:53 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 57 min |
| Jul 14, 12:59 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 66 min |
| Jul 14, 2:03 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 62 min |
| Jul 14, 3:04 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 41 min |
| Jul 14, 3:46 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 59 min |
| Jul 14, 5:35 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 60 min |
| Jul 14, 5:35 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 60 min |
| Jul 14, 6:37 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 63 min |
Nearby
Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.